Missouri, 2002

Hail in Missouri, December 18, 2002

December 18, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 18, 2:35 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Dec 18, 2:35 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 AM CST WED DEC 18 2002

PRIMARY FORECAST CONCERNS REMAIN SEVERE WEATHER TODAY...AND
PRECIPITATION CHANCES THURSDAY AND SATURDAY.

VERY ACTIVE WEATHER DEVELOPED AS ADVERTISED OVERNIGHT AS 30H JET
WITH 125 KT WINDS AND DEEP LAYER SHEAR DEVELOPED OVER THE AREA.
WATER VAPOR SHOWS LEAD MID LEVEL SHORTWAVE AND ASSOCIATED DRY SLOT
SLIDING ALONG THE KANSAS/OKLAHOMA BORDER. THUNDERSTORMS AND A SOME
SUPERCELLS CONTINUED WITH ACTIVITY FOCUSED WEST OF A BRANSON TO
SALEM LINE.  AT 08Z CONWAY AND NEODESHA WIND PROFILERS INDICATE
SOUTH-SOUTHWEST WINDS AT 60 KTS AT 85H. TRUE WARM FRONT APPEARS TO
BE OVER CENTRAL MISSOURI WITH THE COLD FRONT STRETCHING ACROSS
CENTRAL KANSAS.  HOWEVER MESO SCALE BOUNDARY APPEARS TO HAVE SET UP
NEAR THE INTERSTATE 44 CORRIDOR.  SURFACE BASED CAPES REMAIN NEAR
1000 J/KG WITH HELICITIES NEAR 600 M/S.

ACTIVITY WILL CONTINUE INTO THE MORNING AS THE INITIAL SHORTWAVE
ROTATES NORTHEAST AND REGION REMAINS IN A VERY WARM AND MOIST
AIRMASS.  INITIAL COLD FRONT OR PRE FRONTAL TROUGH WILL PUSH EAST
INTO SOUTHWEST MISSOURI BY EARLY AFTERNOON AND INTO SOUTH CENTRAL
MISSOURI BY LATE AFTERNOON.  IN THE MEAN TIME THE NEXT UP STREAM
SHORTWAVE WILL BE TRACKING FROM THE DESERT SOUTHWEST AND INTO THE
SOUTHERN PLAINS LATE THIS AFTERNOON.  AMPLE SURFACE BASED
INSTABILITY AHEAD OF THE BOUNDARY AND CONTINUED DEEP LEVEL SHEAR
WILL MAINTAIN POTENTIAL OF SEVERE THUNDERSTORMS AND ISOLATED
TORNADOES.

COMPLEX AND ACTIVE PATTERN WILL CONTINUE INTO THE WEEKEND.
SECONDARY COLD FRONT WILL PUSH ACROSS THE AREA EARLY THURSDAY AS THE
PRIMARY SHORTWAVE SWINGS ACROSS THE AREA. SOME QUESTION TO WHETHER
LIGHT PRECIPITATION CHANCES WILL PERSIST TONIGHT AND THURSDAY WITH
THE PASSAGE OF THIS SHORTWAVE.  WILL FOLLOW CLOSER TO GFS MODEL AND
MENTION CHANCE OF SPRINKLES OR LIGHT RAIN THURSDAY.  ALSO FOLLOWING
THE COOLER MAV GUIDANCE.

COLDER AIR WILL CONTINUE TO SINK INTO THE REGION FRIDAY AND
SATURDAY.  GFS SHOWS ANOTHER SHORTWAVE RIDING ACROSS THE REGION
SATURDAY AND THIS IS REASONABLE AGREEMENT WITH THE ECMWF.  WILL
INTRODUCE CHANCE OF RAIN OR SNOW FOR SATURDAY BUT REMOVE
PRECIPITATION CHANCES SUNDAY.

ISC GRIDS WILL BE SENT AROUND 3 AM.

.SGF...
MO...NONE.
KS...NONE.

FOSTER
Hazardous weather outlook, Dec 18, 12:45 AM CST, 4 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1245 AM CST WED DEC 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
  WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE OVER MUCH OF THE
  MISSOURI OZARKS AND SOUTHEAST KANSAS.

  THUNDERSTORMS WILL BE FOCUSED ALONG AND WEST OF A LINE FROM ROLLA
  TO BRANSON THROUGH 4 AM.  THE THUNDERSTORMS WILL SPREAD EAST INTO
  SOUTH CENTRAL MISSOURI DURING THE PREDAWN HOURS.

  A POTENT STORM SYSTEM WAS RAPIDLY TAKING SHAPE ACROSS THE
  CENTRAL PLAINS STATES TONIGHT. A STRONG UPPER LEVEL JET MOVING
  OUT OF THE SOUTHWEST UNITED STATES WILL INTERACT WITH LOW LEVEL
  MOISTURE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS TONIGHT.
  THUNDERSTORMS WILL CONTINUE TO DEVELOP FROM NORTHEAST OKLAHOMA
  INTO MISSOURI AND RACE TO THE NORTHEAST AT NEAR 50 MPH. THESE
  STORMS WILL MAINTAIN THEIR INTENSITY THROUGH TONIGHT AS STRONG
  WIND SHEAR COMBINES WITH IMPRESSIVE LOW LEVEL MOISTURE AND AN
  APPROACHING UPPER LEVEL STORM SYSTEM.

  A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

  THE CHANCE OF SEVERE WEATHER WILL CONTINUE INTO TOMORROW AS THE
  MAIN COLD FRONT MOVES THROUGH THE AREA. THE GREATEST CHANCE
  OF SEVERE WEATHER WILL BE EAST OF A LINE FROM WARSAW TO
  CASSVILLE MISSOURI. THE MAIN THREAT WILL BE LARGE HAIL AND
  DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED FROM
  THURSDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE REQUIRED WEST OF AN ROLLA TO BRANSON
  LINE THROUGH 4 AM. SPOTTER ACTIVATION MAY NEEDED OVER SOUTH
  CENTRAL MISSOURI DURING THE PREDAWN HOURS.

FOSTER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

In the hours before

Local storm report, Dec 18, 3:08 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 AM    HUMANSVILLE               MO   WIND DAMAGE
12/18/02   POLK                           NUMEROUS TREES AND
                                          POWER LINES DOWN OVER
                                          ROADWAY. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Special weather statement, Dec 18, 3:31 AM CST, 1 hour 39 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181400-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 AM CST WED DEC 18 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER
781...IN EFFECT UNTIL 800 AM CST WEDNESDAY MORNING. THIS TORNADO
WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE
AVA...BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT
SCOTT...HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT
VERNON...NEOSHO...NEVADA...OSAGE
BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST
PLAINS.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

FOSTER
Local storm report, Dec 18, 3:32 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0159 AM    1 S KENOMA                MO   TORNADO
12/18/02   BARTON                         AT LEAST THREE FRAME
                                          HOMES AND ONE MOBILE
                                          HOME DESTROYED. ONE
                                          FATALITY AND FIVE
                                          INJURIES. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Dec 18, 3:39 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0301 AM    2 W ELKTON                MO   WIND DAMAGE
12/18/02   HICKORY                        MOBIL HOME DESTROYED.
                                          NO INJURIES REPORTED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Dec 18, 4:31 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
431 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 AM    3 E GROVESPRING           MO   WIND DAMAGE
12/18/02   WRIGHT                         MANY TREES UPROOTED
                                          ALONG HWY 5. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, Dec 18, 4:53 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
453 AM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 AM    5 N HARTVILLE             MO   WIND DAMAGE
12/18/02   WRIGHT                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          ROOF BLOWN OFF HOUSE.

The radar

The Pleasant Hill radar (KEAX), 99 km away, was scanning. The volume nearest the first event began at 11:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Benton

When
December 18, 5:10 AM CST
Where
Benton County, Warsaw
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.250, -93.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326032.